A 61-year-old woman from Western Australia has died from a rare bleeding disorder after receiving the AstraZeneca vaccine
The TGA is closely monitoring reports of a rare bleeding disorder, immune thrombocytopenia (ITP), following the death of a 61-year-old WA woman after receiving the AstraZeneca vaccine.
ITP is a rare bleeding disorder that occurs when the immune system mistakenly destroys platelets, which help blood to clot.
Experts concluded the woman’s death was “likely linked” to the vaccine.
The risk of ITP associated with the AstraZeneca vaccine is still being investigated and characterised.
Preliminary findings from a recent Scottish study estimate the risk of ITP to be about one case per 100,000 AstraZeneca doses.
To 4 July 2021, the TGA has received 36 reports of suspected ITP.
While up to a third of people with ITP have no symptoms at all or only minor bruising, about 5% develop severe bleeding, said the TGA.
The disorder is distinct to the more commonly spoken about thrombosis with thrombocytopenia syndrome (TTS), which has so far occurred in 76 Australians across approximately five million doses of the AstraZeneca vaccine.
Meanwhile another death believed to be linked to the AstraZeneca vaccine has been reported to the TGA.
During a press conference on Monday, South Australian Premier Steven Marshall said a 72-year-old woman had died in the Royal Adelaide Hospital overnight.
She was reportedly a confirmed TTS case and had been in intensive care at hospital for a number of days.
She had her first vaccine dose on 24 June and was admitted to hospital on 5 July.
“Her death has of course been referred to the TGA as well as to the coroner for further investigations,” Premier Marshall said.
The WA woman and the SA woman comprise the third and fourth deaths linked to the AZ vaccine.
The first death was in a 48-year-old woman in NSW, while the second was a 52-year-old woman also from NSW.